Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 41, NWS Flagstaff, AZ

July 19, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2017, 9:47 PM MST for Yavapai County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 9:47 PM MST (04:47 UTC)
Expired
Jul 20, 2017, 5:45 AM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS55 KFGZ 200447
FFWFGZ
AZC025-201245-
/O.NEW.KFGZ.FF.W.0041.170720T0447Z-170720T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
947 PM MST WED JUL 19 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 545 AM MST Thursday

* At 940 PM MST, law enforcement officials, spotters and automated 
  guage readings indicated a large volume of water moving through 
  the Agua Fria at Cordes Lakes. Spotters and automated gauges also 
  indicated 1-2 feet of water moving down Black Canyon, originating 
  from Turkey Creek. 

  Spotters in Black Canyon City reported Black Canyon near Maren 
  Avenue is impassable.

  Higher water levels from the Agua Fria should arrive in Black 
  Canyon City later tonight through early Thursday morning.

* Some locations that will experience flooding include...
  Black Canyon City and Rock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3418 11218 3422 11222 3429 11221 3423 11220
      3421 11217 3408 11215 3410 11212 3414 11210
      3419 11211 3426 11207 3429 11210 3430 11205
      3424 11206 3420 11209 3413 11208 3410 11209
      3407 11212 3404 11212 3404 11216

$$
1 follow-up statement
138 
WGUS75 KFGZ 201237
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
537 AM MST THU JUL 20 2017

AZC025-201245-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-170720T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
537 AM MST THU JUL 20 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 545 AM
MST...

Flood waters have begun to recede. Flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3418 11218 3422 11222 3429 11221 3423 11220
      3421 11217 3408 11215 3410 11212 3414 11210
      3419 11211 3426 11207 3429 11210 3430 11205
      3424 11206 3420 11209 3413 11208 3410 11209
      3407 11212 3404 11212 3404 11216

$$

Suk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:10 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 19, 9:10 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
910 PM MST Wed Jul 19 2017

.SYNOPSIS...Expect very active monsoon conditions for the
next several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&

.DISCUSSION...Still a fair amount of activity over the eastern
zones as an inverted trough lingers near the New Mexico border.
Earlier in the evening, an organized squall line formed in the
western LCR and moved through southeastern Coconino county and
eastern Yavapai county. This brought some severe weather and
significant flooding to parts of the area.

The Flash Flood Watch expired at 8 PM MST this evening. This may
need to issued again for Thursday, as the aforementioned trough
continues to influence the area. It is also worth noting that late
evening or nocturnal activity is likely the next few nights. Perhaps
beyond, as relentless northeast through easterly steering flow and
high PW values continue.

No changes to grids/text tonight as we remain in Severe WX
operations.

&&

.AVIATION...For the 06Z package...Sct shra/tsra and isold
+tsra will become less numerous through the night. Activity most
prevalent in Navajo and Apache counties through 08z. Sct to numrs
shra/tsra and isold +tsra develop again aft 17z-19z Thurs. MVFR/IFR
in the strongest storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. The threat for
heavy rain will continue across all of Arizona through midweek.
Expect near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
311 AM MST Wed Jul 19 2017

AZZ004>018-037>040-200400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
311 AM MST Wed Jul 19 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for northern Arizona through
this evening. Showers and thunderstorms will develop during the
afternoon and generally move to the northwest, continuing into
the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 19, 5:22 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 ESE WEST SEDONA       34.85N 111.77W
07/19/2017  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            PUBLIC REPORTS QUARTER SIZE HAIL. STORM
            TOTAL .75 IN OF RAIN.

&&

ET
Local storm report, Jul 19, 5:46 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 SSW UPTOWN SEDONA     34.86N 111.77W
07/19/2017  E0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS .5" HAIL ENE OF SEDONA
            AIRPORT.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:09 PM MSTAreal Flood AdvisoryFGZYavapai111 min
Jul 19, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 5:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 6:04 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 19, 7:35 PM MSTAreal Flood AdvisoryFGZNavajo115 min
Jul 19, 7:41 PM MSTFlash Flood WarningFGZYavapai109 min
Jul 19, 10:03 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 11:27 PM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 20, 12:37 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 20, 3:45 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 20, 4:59 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.